Rapid responses are electronic letters to the editor. They enable our users to debate issues raised in articles published on thebmj.com. Although a selection of rapid responses will be included online and in print as readers' letters, their first appearance online means that they are published articles. If you need the url (web address) of an individual response, perhaps for citation purposes, simply click on the response headline and copy the url from the browser window. Letters are indexed in PubMed.
We agree with Dr Price that psychotic symptoms can occur, and are sometimes exacerbated, with certain medications. Benzodiazepines withdrawal can mimic as psychotic symptoms, however, one should make a distinction between psychotic symptoms and psychotic disorders. Most of these states can be characterised by transient psychotic features, they would not often be diagnosed as psychotic disorder per se. We do agree, however, that for those presenting with psychotic symptoms a full medication history and consideration of withdrawal states should be considered.
Although medication induced psychotic symptoms were in one of the tables , there was no mention of drug combinations (including the benzodiazepines, even if just prescribed for sleeping). These psychotic effects may be exacerbated by caffeine and can also occur on withdrawal.